Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Cleveland, OH

May 29, 2009Mahoning County, Portage County, Stark County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 29, 2009, 8:55 PM EDT for Mahoning County, Portage County, Stark County, Ohio. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2009, 8:55 PM EDT (00:55 UTC)
Expired
May 29, 2009, 9:28 PM EDT
In force
33 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Mahoning County, OH, Portage County, OH, Stark County, OH

The radar

The Pittsburgh radar (KPBZ), 78 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 8:58 PM EDTTSTM WND DMG10 Se Ravenna, OHTREE DOWN.
May 29, 9:00 PM EDTTSTM WND DMG15 Se Ravenna, OHLARGE LIMB DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2009-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2009-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-88 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 300055
SVRCLE
OHC099-133-151-300200-
/O.NEW.KCLE.SV.W.0029.090530T0055Z-090530T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
855 PM EDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO
  SOUTHEASTERN PORTAGE COUNTY IN NORTHEAST OHIO
  NORTHEASTERN STARK COUNTY IN NORTHEAST OHIO

* UNTIL 1000 PM EDT

* AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR LIMAVILLE...OR 13 MILES
  SOUTH OF RAVENNA...AND WAS MOVING SOUTHEAST AT 30 MPH. PENNY SIZE
  HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ALLIANCE...
  SEBRING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4112 8076 4090 8058 4090 8082 4092 8084
      4092 8088 4090 8090 4089 8108 4094 8133
      4110 8122 4113 8096
TIME...MOT...LOC 0055Z 297DEG 25KT 4097 8115

$$

KIELTYKA
2 follow-up statements
000 
WWUS51 KCLE 300119
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
919 PM EDT FRI MAY 29 2009

OHC133-151-300129-
/O.CAN.KCLE.SV.W.0029.000000T0000Z-090530T0200Z/
PORTAGE OH-STARK OH-
919 PM EDT FRI MAY 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARK AND
SOUTHEASTERN PORTAGE COUNTIES IS CANCELLED...

LAT...LON 4090 8058 4090 8082 4092 8084 4092 8088
      4090 8090 4090 8107 4098 8109 4099 8096
      4104 8094 4112 8076
TIME...MOT...LOC 0119Z 297DEG 25KT 4089 8095

$$

OHC099-300200-
/O.CON.KCLE.SV.W.0029.000000T0000Z-090530T0200Z/
MAHONING OH-
919 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR MAHONING COUNTY...

AT 917 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BELOIT...OR 6 MILES
WEST OF SALEM...MOVING SOUTHEAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE STORMS.

THERE WAS A REPORT OF HALF INCH HAIL WITH THE STORM.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE....

LAT...LON 4090 8058 4090 8082 4092 8084 4092 8088
      4090 8090 4090 8107 4098 8109 4099 8096
      4104 8094 4112 8076
TIME...MOT...LOC 0119Z 297DEG 25KT 4089 8095

$$

FITZ
000 
WWUS51 KCLE 300128
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
928 PM EDT FRI MAY 29 2009

OHC099-300138-
/O.CAN.KCLE.SV.W.0029.000000T0000Z-090530T0200Z/
MAHONING OH-
928 PM EDT FRI MAY 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR MAHONING COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 4090 8058 4090 8082 4092 8084 4092 8088
      4090 8090 4090 8107 4098 8109 4099 8096
      4104 8094 4112 8076
TIME...MOT...LOC 0128Z 297DEG 25KT 4086 8088

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:53 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 29, 7:53 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
753 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS NORTHERN OHIO AND NORTHWEST PENNSYLVANIA
TONIGHT AND REACH THE OHIO RIVER BY SATURDAY MORNING. ANOTHER COLD
FRONT WILL DROP SOUTHEAST ACROSS THE AREA SATURDAY NIGHT. HIGH
PRESSURE WILL SLIDE ACROSS THE REGION ON SUNDAY AND MAY BECOME A
FOCUS FOR SHOWERS AND THUNDERSTORMS ON MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATED MAINLY ALONG THE LAKESHORE FOR SCATTERED SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH FRONT/TROUGH THAT IS MOVING THROUGH.
ALSO UPDATING THE MARION COUNTY AND WYANDOT COUNTY AREAS. THE
ACTIVITY IS DIURNALLY DRIVEN AND WILL DECREASE AFTER DARK.

OTHERWISE EXPECT SOME DRIER AIR TO SPILL IN ACROSS THE REGION IN
THE WAKE OF THE TROUGH/WEAK FRONT. THE DRY AIR AND DECREASING
CLOUDS LATE IN THE NIGHT SHOULD ALLOW FOR LOWS TO DIP INTO THE
UPPER 40S FOR PORTIONS OF THE AREA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
ANOTHER WIND SHIFT/FRONT WILL MOVE ACROSS THE REGION LATE SATURDAY
INTO SATURDAY NIGHT. THIS BOUNDARY COULD AGAIN PRODUCE SOME
ISOLATED THUNDERSTORMS AS SOME COOLER AIR ALOFT MOVES ACROSS THE
REGION. LOW LEVELS DONT LOOK ALL THAT MOIST BUT IF ENOUGH
CONVERGENCE IS REALIZED ALONG THE BOUNDARY THEN SOME ISOLATED
STORMS MAY BE POSSIBLE. MAY BE SOME SMALL HAIL WITH ANY OF THE
STRONGER THUNDERSTORMS THAT CAN DEVELOP LATE AFTERNOON INTO THE
EVENING.

A STRONGER FRONT LOOKS TO SETTLE INTO THE REGION ON MONDAY. HARD
TO PINPOINT ITS LOCATION AT THIS TIME BUT THIS WILL BE CRITICAL ON
WHERE TO PLACE THE BEST RAIN CHANCES. AN MCS WILL BE POSSIBLE NEAR
THIS BOUNDARY ON MONDAY BUT DONT WANT TO GO MORE THAN CHANCE POPS
AT THIS TIME.

TEMPERATURES WILL BE ON THE COOL SIDE OF SEASONAL AVERAGES OVER
THE WEEKEND BUT WILL WARM ON MONDAY WITH INCREASING SOUTHERLY
FLOW.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE LONG TERM BEGINS ON TUESDAY WITH A COLD FRONT IN THE VICINITY.
MANUAL PROGS HAVE IT ACROSS THE SOUTHERN TIER OF COUNTIES.  GFS AND
00Z ECMWF ARE IN GENERAL AGREEMENT WITH THE SURFACE TROF POSITION.
THROUGH THE DAY TUESDAY THE ECMWF HANGS THE FRONT ACROSS THE AREA
WHILE THE GFS TAKES IT SOUTH INTO WVA AND KY. HAVE TENDED TO FOLLOW
THE SLOWER ECMWF THROUGH THE EXTENDED WHICH BRINGS THE BULK OF THE
DEEP MOISTURE THROUGH THE AREA TUESDAY NIGHT AND WEDNESDAY MORNING.
HIGH SURFACE PRESSURE WILL BUILD IN FOR WEDNESDAY AFTERNOON BREAKING
CLOUDS FROM THE NORTHWEST. WILL INCLUDE CHANCE POPS WEDNESDAY BUT
SHAVE BACK TO SLIGHT CHANCE NW IN THE AFTERNOON.  EXPECT DRY
CONDITIONS FOR THE REMAINDER OF THE FORECAST. AS THE BROAD HIGH
CONTINUES TO BUILD IN. WILL CONTINUE WITH CHANCE POPS FOR FRONTAL
PASSAGE.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHOWERS/THUNDERSTORMS MAKING THEIR EASTWARD...MAINLY ALONG AND
EAST OF I-71. SOME INSTABILITY TO WORK WITH...BUT THAT WILL BE
DIMINISHING WITH TIME. FOR EASTERN TAFS HAVE CB AND/OR VCSH AS
THE ACTIVITY SHOULD BE WEAKENING. IMPACT AT ANY ONE SPOT ABOUT AN
HOUR. FRONT MOVING THROUGH TOLEDO AND WILL TAKE WINDS AROUND TO A
WNW DIRECTION...BUT OVERNIGHT WINDS WILL DIMINISH AND BECOME
LIGHT/VARIABLE. MAINTAINED PREVIOUS FORECAST AT YNG/ERI THAT
FOLLOWED THE NAM GUIDANCE WITH SOME LOW LEVEL MOISTURE IN PLACE
OVERNIGHT. NOT OVERLY CONFIDENT IN THIS BUT LEFT THE MVFR
CONDITIONS OVERNIGHT AT YNG/ERI ONLY.  OTHERWISE ALL VFR.

WINDS WILL COME BACK AROUND TO THE WSW SATURDAY IN ADVANCE OF THE
NEXT FRONT. ANY SHRA/TS ACTIVITY WITH THIS SHOULD BE AFTER 18Z.

OUTLOOK...MAINLY VFR. BEST CHANCE FOR MVFR TUE/WED.

&&

.MARINE...
WEAK TROUGH TO CROSS THE LAKE THIS EVENING. WINDS AHEAD OF AND
IMMEDIATELY BEHIND THE FRONT WILL BE SOMEWHAT STRONG...10-20KTS BUT
WAVES SHOULD REMAIN BELOW SMALL CRAFT CRITERIA. ANOTHER WEAK WAVE
WILL CROSS THE LAKE SATURDAY AFTERNOON BUT AGAIN...WINDS AND WAVES
WILL BE BELOW SMALL CRAFT CRITERIA. HIGH PRESSURE SUNDAY AND MONDAY
WILL YIELD LIGHT WINDS AND MINIMAL WAVES...HOWEVER A FRONT WILL DIP
SOUTHWARD TOWARD THE LAKE TUESDAY MORNING. IT WILL BE SLOW TO CROSS
THE LAKE...WINDS WITH THE FRONT DO NOT LOOK ALL THAT IMPRESSIVE BUT
POST-FRONTAL NORTHEASTERLY FLOW COULD EASILY YIELD SMALL CRAFT
CONDITIONS AND AN ELEVATED RISK OF RIP CURRENTS BY THE MIDDLE OF
NEXT WEEK.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...KIELTYKA
SHORT TERM...MULLEN
LONG TERM...TK
AVIATION...OUDEMAN
MARINE...LEINS
Hazardous weather outlook, May 29, 5:36 AM EDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
536 AM EDT FRI MAY 29 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-300945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
536 AM EDT FRI MAY 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON IN EXTREME
NORTHWEST OHIO AND OVER THE REST OF THE AREA EARLY TONIGHT. THE
PROBABILITY FOR SEVERE THUNDERSTORMS IS LOW.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.